Texas, 2021

Hail in Texas, April 13, 2021

April 13, 2021 · NWS MAF · 1 event in 1 county or zone

Temperatures were below normal as a result of a cold front that had passed through West Texas the day before. Surface winds were easterly which helped to increase low-level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Temperatures were below normal as a result of a cold front that had passed through West Texas the day before. Surface winds were easterly which helped to increase low-level moisture. Upper level disturbances passed over the area and combined with elevated instability. These conditions resulted in a thunderstorm over the northern Permian Basin that produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 1:05 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 13, 1:05 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
205 PM CDT Tue Apr 13 2021

.DISCUSSION...
Upper low centered over OR this afternoon moving down into the Great
Basin by this evening will wobble around that area Wednesday. It
will then open up into a trough and move over the Rockies Thursday
before swinging down across the Panhandle Friday.  A secondary lobe
behind it will swing across the 4 Corners region Saturday and
Sunday.  All this will keep the region in near zonal flow aloft.

Today have post frontal conditions across the area which are a big
change from yesterday.  As of 18z low and mid clouds cover most of
the area keeping sunshine off the surface and temperatures about 20
degrees cooler than yesterday.  Have chilly temperatures in the 50s
except some 70s along the Rio Grande.  Will have a cool E upslope
flow Wednesday except for SE NM where SE flow returns.  Wind will
become more southerly Thursday before W wind briefly kicks in ahead
of a cold front late Friday.  Temperatures will remain below normal
Wednesday and Thursday warming to around normal Friday.  The next
cold front blows through late Friday with much cooler temperatures
again for the weekend.

Have rain chances each period through Monday night but rainfall
totals will be low... went ahead and lowered pops as no reason to be
going over guidance in a drought.  Currently have some light showers
on radar mainly over the Eastern Permian Basin with a few lightning
strikes mixed in.  Expect thunderstorm coverage to be limited.
Precipitatble water on the MAF 12z sounding has increased to 0.94
inch so some locations could see a brief moderate rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  61  47  62 /  30  50  40  60
Carlsbad                       44  74  47  75 /  20  20  30  30
Dryden                         54  79  59  75 /  20  20  40  40
Fort Stockton                  47  73  52  74 /  30  30  40  40
Guadalupe Pass                 41  71  48  72 /  10   0  10  10
Hobbs                          42  63  44  64 /  30  30  30  40
Marfa                          38  78  45  79 /  10   0  10  10
Midland Intl Airport           45  64  46  65 /  30  40  40  50
Odessa                         45  64  46  65 /  30  40  40  50
Wink                           44  71  48  72 /  30  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72/99
Hazardous weather outlook, Apr 13, 12:40 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Tue Apr 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Tue Apr 13 2021 /1240 PM MDT Tue Apr 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today and tonight. Any storms
that do develop may be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 13, 2:36 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Tue Apr 13 2021

TXZ045-050-132115-
Andrews TX-Gaines TX-
336 PM CDT Tue Apr 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREWS AND WESTERN
GAINES COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Nadine, or 14 miles east of Eunice, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seminole, Gaines County Airport and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 10283 3249 10304 3287 10281 3267 10243
TIME...MOT...LOC 2035Z 215DEG 23KT 3252 10292

24

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gaines

When
April 13, 3:35 PM CST to 3:40 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948308.